Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 27, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Oct 7, 2020, 1:21 PM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; 11 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 8, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2020, 1:21 PM MDT (19:21 UTC)
- In effect from
- Oct 8, 2020, 12:00 PM MDT
- Expired
- Oct 8, 2020, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3931 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854 WWUS83 KGLD 071921 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 121 PM MDT Wed Oct 7 2020 KSZ041-042-081200- /O.NEW.KGLD.FW.W.0027.201008T1800Z-201009T0000Z/ Greeley-Wichita- 121 PM MDT Wed Oct 7 2020 /221 PM CDT Wed Oct 7 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 6 PM MDT /7 PM CDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ to 6 PM MDT /7 PM CDT/ Thursday. * Affected Area...In Kansas...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...South 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ254-KSZ027-028-081200- /O.NEW.KGLD.FW.A.0013.201008T1800Z-201009T0000Z/ Cheyenne-Wallace-Logan- 121 PM MDT Wed Oct 7 2020 /221 PM CDT Wed Oct 7 2020/ ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028 AND 254... The National Weather Service in Goodland has issued a Fire Weather Watch for wind and low relative humidity, which is in effect Thursday afternoon. * Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 028 Logan. * Winds...South 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
3 follow-up statements
368 WWUS83 KGLD 080642 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1242 AM MDT Thu Oct 8 2020 ...Critical fire weather conditions expected across the majority of the Tri-State area this afternoon... COZ254-KSZ027-028-090000- /O.UPG.KGLD.FW.A.0013.201008T1800Z-201009T0000Z/ /O.EXA.KGLD.FW.W.0027.201008T1800Z-201009T0000Z/ Cheyenne-Wallace-Logan- 1242 AM MDT Thu Oct 8 2020 /142 AM CDT Thu Oct 8 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 028 Logan. * Winds...South 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Extreme and unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised today. Any fires that start may rapidly grow and spread out of control. && $$ COZ252-253-KSZ001>003-013>015-029-NEZ079>081-090000- /O.EXA.KGLD.FW.W.0027.201008T1800Z-201009T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan- Gove-Dundy-Hitchcock-Red Willow- 1242 AM MDT Thu Oct 8 2020 /142 AM CDT Thu Oct 8 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...013...014... 015...029...079...080...081...252 AND 253... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this evening. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma and Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan and Fire Weather Zone 029 Gove. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...South 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Extreme and unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised today. Any fires that start may rapidly grow and spread out of control. && $$ KSZ041-042-090000- /O.CON.KGLD.FW.W.0027.201008T1800Z-201009T0000Z/ Greeley-Wichita- 1242 AM MDT Thu Oct 8 2020 /142 AM CDT Thu Oct 8 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... * Affected Area...In Kansas...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...South 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Extreme and unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised today. Any fires that start may rapidly grow and spread out of control. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
301 WWUS83 KGLD 080652 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1252 AM MDT Thu Oct 8 2020 ...Critical fire weather conditions expected across the majority of the Tri-State area this afternoon... COZ252>254-KSZ001>003-013>015-027>029-041-042-NEZ079>081-090000- /O.CON.KGLD.FW.W.0027.201008T1800Z-201009T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan- Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1252 AM MDT Thu Oct 8 2020 /152 AM CDT Thu Oct 8 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas... Fire Weather Zone 015 Sheridan...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...South 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Extreme and unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised today. Any fires that start may rapidly grow and spread out of control. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
625 WWUS83 KGLD 082355 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 555 PM MDT Thu Oct 8 2020 COZ252>254-KSZ001>003-013>015-027>029-041-042-NEZ079>081-090100- /O.EXP.KGLD.FW.W.0027.000000T0000Z-201009T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan- Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow- 555 PM MDT Thu Oct 8 2020 /655 PM CDT Thu Oct 8 2020/ ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...013...014...015...027...028...029...041...042... 079...080...081...252...253 AND 254... Critical fire weather conditions are no longer expected. Therefore, the Red Flag Warning will be allowed to expire on time. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 7, 11:34 AM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 7, 11:34 AM MDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1134 AM MDT Wed Oct 7 2020 .SHORT TERM...(Today and tonight) Issued at 230 AM MDT Wed Oct 7 2020 The main concern in the short term are the continued hot and dry conditions. A brief period of gusty south to southwest winds on Thursday afternoon will cause fire weather conditions to approach critical thresholds. An area of smoke emanating from the fires over south central Wyoming and north central Colorado is expected to move across northeast Colorado early this morning and across portions of southwest Nebraska and Northwest Kansas today. As temperatures rise through the day, some areas may see reductions in visibility due to haze and smoke as the smoke aloft is mixed to the surface. Areas of smoke and haze are expected to diminish this evening. With some locations expected to see highs in the lower 90s this afternoon, the potential exists for a few locations to meet or break their record high temperatures for the day. General westerly flow aloft remains in place across the central Rockies and central High Plains region as the upper ridge moves east and flattens tonight and the flow become more chaotic with several weaker disturbances embedded in the flow. High pressure at the surface slides out of the northern high plains into the eastern plains and Mississippi Valley region between tonight and Thursday while a lee trough deepens from the Canadian border to the Mexican border. The resulting pressure gradient over the forecast area during the day on Thursday could produce an area of south to southwest winds with gusts exceeding 25 mph. Along with gusty winds, minimum RH values Thursday afternoon are expected to drop below 15% over mainly the western sections of the forecast area. This could produce a brief period of critical Fire Weather conditions across the southwest corner of the forecast area. Given current model uncertainty and the marginal nature of the conditions meeting Red Flag Warning criteria, have held off on issuing any kind of Fire Weather headline at this time. Warm and dry conditions remain on Friday, but winds relax some as the axis of the surface trough moves across the area. .LONG TERM...(Saturday through Wednesday) Issued at 209 AM MDT Wed Oct 7 2020 The main points of interest for the extended period are the potential fire weather conditions on Saturday and a slow moving cold front with the potential for showers and storms starting overnight Sunday. Saturday, warm temperatures will continue as the Tri-State area is centered underneath a ridge with a trough beginning to setup over the western CONUS. RH values are slated to be in the mid teens to low 20's with wind gusts of 20-25mph possible. Due to the prolonged dry spell the area has been in these conditions are right on the threshold of fire weather concern; Saturday will continue to be monitored for any changes. The pattern then begins to change starting Saturday night into Sunday as a trough begins to eject over the plains. There is considerable model disagreement at this time as the ECMWF has a deeper trough and the GFS has a more subtle disturbance. I am confident about a NW to SE moving cold front moving through the Tri-State area on Sunday. The GFS is a little quicker on the timing of the front with it passing over NW Kansas during the late afternoon into evening and firing off showers and storms during that time as the ECMWF is slower and having the bulk of the precip overnight Sunday into the day on Monday. I am going to leave my pops as they currently are due to the variability of the guidance. The other main threat with the passage of the cold front exists with tight pressure gradients on Sunday night with gusty to perhaps windy conditions looking possible. Monday, my confidence on timing of precip drops due to guidance variability, if the ECMWF verifies there is the threat of showers and storms during the day and a dryer GFS solution is possible as well. Breezy to gusty conditions appear possible on Monday throughout the day as the storm system moves off to the east of the area. I am going to leave no higher than 15% pops (northern counties) for the day Monday again due to the variability of the guidance. Tuesday/Wednesday, dry conditions move into the area again with surface high pressure settling back in over Colorado. The Tri-State area will have temperatures in the 80's on Saturday and Sunday before the cold front moves through. The passage of the front will have highs in the 60's across the area on Monday and Tuesday, before slightly warming back into the 70's on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1131 AM MDT Wed Oct 7 2020 VFR conditions forecast for the TAFs. Smoke from wildfires in WY and CO is mixing to the ground northwest of a KGLD to KADT and KMCK line. The smoke should gradually shift south through the afternoon. KSYF has had visibility fall as low as 3 miles, but usually at 4 or 5 miles. Have not seen any other visibility reports that low yet today. However, would not be surprised if either TAF site did fall to MVFR for a brief time this afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...TT AVIATION...JTL
Hazardous weather outlook, Oct 7, 10:49 AM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1049 AM MDT Wed Oct 7 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1049 AM MDT Wed Oct 7 2020 /1149 AM CDT Wed Oct 7 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Haze and areas of smoke will spread across area today before dissipating this evening. Persons who are sensitive to poor air quality may need to take precautions. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Very warm and dry conditions will continue through the remainder of the week and into the weekend. Near critical to critical fire weather conditions are expected Thursday afternoon as south to southwest winds gust near 30 mph. Elevated to near critical fire weather conditions will return each afternoon from Friday through Sunday. Burn bans have been issued for several counties across the region. Outdoor burning should be avoided in those areas. Check with your local county government and law enforcement officials to get the most current information on area burn bans. Northwest winds gusting between 30 and 40 mph Sunday night into Monday could produce areas of blowing dust. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JTL
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 1:21 PM MDT | Fire Weather Watch | GLD | Logan, Wallace | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2020Red Flag Warnings in Nebraska, 2020Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.